Pennsylvania, 2018

Tornado in Pennsylvania, May 15, 2018

May 15, 2018 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado was confirmed near Enola, Cumberland County, by a NWS storm survey. Maximum wind speeds were estimated at 90 mph, with a path length of approximately 200 yards and a maximum path width of 40 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado was confirmed near Enola, Cumberland County, by a NWS storm survey. Maximum wind speeds were estimated at 90 mph, with a path length of approximately 200 yards and a maximum path width of 40 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 15, 11:31 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, May 15, 11:31 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
1231 PM EDT Tue May 15 2018

.SYNOPSIS...
Severe thunderstorms capable of significant damaging wind are
forecast Tuesday afternoon and evening across parts of central
Pennsylvania. A wet and muggy weather pattern will persist
through late week into the weekend with areas of locally heavy
rain and risk of flash flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe Thunderstorm Watch 93 just issue for all of our CWA
except for warren county - through 8 pm edt.

After a few hour break in the isolated early convection over
northern PA, generally cloud free skies and strong diabatic
diabatic heating and advection of low to mid 60s dewpoints is
priming the airmass for one or two lines of fast-moving tsra
headed across our far NW counties ATTM.

Latest HRRR has this expanding/intensifying line of TSRA
screaming across much of central and northern PA by 21Z,
while lagging back along its southern edge over the Lower Susq
Valley.

A second mesoscale mid/upper level vort max will ride east along
the sagging/slowing frontal boundary near the mason dixon line
tonight, bringing the chc for training heavy showers/tsra cells
and heavy rain. Flash flood watch there through the first half
of tonight issued very early this morning looks good.

Central and northern counties of the state will dry out with
some brief/partial clearing possible, before winds veer all the
way around through the north and northeast, helping to develop a
widespread lowering stratus deck toward daybreak Wednesday.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A wet and humid weather pattern is expected to last through the
end of the week as tropical moisture flowing northward collides
with a stalled frontal zone across the Mid Atlantic region. This
should result in some relatively cooler days (vs. mid-May
climo) and warmer nights given moist/humid airmass. Highest
precip probs are over south-central PA.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A persistent flow of subtropical moisture interacting with a
quasi-stationary frontal system will keep conditions soggy over
the region for the foreseeable future. The front will wag north
and south for the next several days bringing periods of showers
and thunderstorms with very little chance of any 12 hour period
remaining dry in any one location. Proximity of drier air mass
and high pressure to the north over southern Canada means that
drier air will filter southward into far northern PA from time
to time, giving at least some chance of periodic drier periods
this week, but the main story is for daily chances of showers
and thunderstorms until further notice. The Thursday night into
Friday timeframe looks particularly wet as deep layer moisture
surges (PW near 2.0") thanks to amplification of the offshore
upper ridge coupled with a nearly stationary upper trough over
the central plains. This will direct copious subtropical
moisture northward into the eastern GLAKS and set the stage for
locally heavy rains and potential flooding given what will have
been a very wet week by that time.

Temperatures should be above seasonal climate averages this week
with a muggy summertime/humid feel given dewpoints in the 60s.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Widespread VFR conditions will be interrupted by a few brief
periods of MVFR/IFR with a gusty thunderstorm this afternoon and
early evening. Strongest westerly wind gusts expected across the
northern half of PA where westerly mid-level winds are over 50
kts.

A cold front will push south across the region This afternoon,
accompanied in many locations by a round of strong to
potentially severe thunderstorms, with briefly reduced
cigs/vsbys and possible strong wind gusts.

Outlook...

Wed-Thu...Rain/low cigs possible, mainly southern Pa.

Fri...Rain/low cigs likely.

Sat...Rain/low cigs possible.

&&

.HYDROLOGY...
Some repeat/training convection (on the tail end of fcst
damaging Tstm wind complex) is possible across the southern tier
of central PA mainly this evening. Collaborated with adjacent
offices on FF watch across srn PA although would have preferred
to issue a more short-fused watch. 1-3hr FFGs as low as 1-1.5
inches suggest some runoff problems are possible.

Deep moisture feed advecting northward along stalled frontal
boundary suggests potential for heavy rain/FF risk through late
week. Current WPC EROs favor areas just south of PA for marginal
to slight risk of flash flooding.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ033>036-
056-057-059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Steinbugl
LONG TERM...DeVoir
AVIATION...Lambert
HYDROLOGY...lambert
Hazardous weather outlook, May 15, 2:53 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
353 PM EDT Tue May 15 2018

PAZ035-036-056-057-059-063>066-162000-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
353 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
162000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
353 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated.

PAZ033-034-162000-
Somerset-Bedford-
353 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-162000-
Schuylkill-
353 PM EDT Tue May 15 2018

...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, May 15, 2:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     RINGTOWN                40.86N  76.24W
05/15/2018                   SCHUYLKILL         PA   TRAINED SPOTTER

            SEVERAL 50 TO 60 FOOT TREES DOWN.

&&

EVENT NUMBER CTP1801818

COLBERT
Local storm report, May 15, 2:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND DMG     1 N RIDGWAY             41.44N  78.73W
05/15/2018                   ELK                PA   EMERGENCY MNGR

            WIRES DOWN ON ROADWAY

1238 PM     TSTM WND DMG     ST. MARYS               41.43N  78.56W
05/15/2018                   ELK                PA   EMERGENCY MNGR

            TREE AND WIRES DOWN

0119 PM     TSTM WND DMG     MAHAFFEY                40.88N  78.73W
05/15/2018                   CLEARFIELD         PA   EMERGENCY MNGR

            LARGE TREE DOWN BLOCKING BOTH LANES AT WEST MAIN STREET
            AND SPRUCE STREET.

0127 PM     TSTM WND DMG     1 W WESTOVER            40.75N  78.70W
05/15/2018                   CLEARFIELD         PA   EMERGENCY MNGR

            TREE DOWN ON PHONE LINES BLOCKING ROAD.

0142 PM     TSTM WND DMG     1 NW OSCEOLA MILLS      40.86N  78.28W
05/15/2018                   CLEARFIELD         PA   EMERGENCY MNGR

            MULTIPLE TREES DOWN

0156 PM     TSTM WND DMG     4 NW TROUT RUN          41.43N  77.13W
05/15/2018                   LYCOMING           PA   EMERGENCY MNGR

            TREES AND WIRES DOWN ON HOME.

0200 PM     TSTM WND GST     1 E BELLWOOD            40.60N  78.31W
05/15/2018  M52 MPH          BLAIR              PA   PENNDOT RWIS

0205 PM     HAIL             PORTAGE                 40.39N  78.68W
05/15/2018  M1.00 INCH       CAMBRIA            PA   TRAINED SPOTTER

            QUARTER SIZED HAIL.

0210 PM     TSTM WND GST     1 E CRESSON             40.46N  78.57W
05/15/2018  M50 MPH          CAMBRIA            PA   PENNDOT RWIS

0211 PM     TSTM WND GST     UNIVERSITY PARK AIRPORT 40.85N  77.85W
05/15/2018  M58 MPH          CENTRE             PA   AWOS

0220 PM     HAIL             1 S LILLY               40.41N  78.62W
05/15/2018  E1.25 INCH       CAMBRIA            PA   PUBLIC

            HAIL LARGER THAN QUARTERS.

0225 PM     TSTM WND DMG     FORKSVILLE              41.49N  76.60W
05/15/2018                   SULLIVAN           PA   TRAINED SPOTTER

            TREES AND WIRES DOWN ON ROUTE 87.

0240 PM     TSTM WND DMG     5 E MUNCY               41.20N  76.69W
05/15/2018                   LYCOMING           PA   TRAINED SPOTTER

            MULTIPLE TREES DOWN, INCLUDING TREE ON HOUSE.

0240 PM     HAIL             MUNCY                   41.20N  76.79W
05/15/2018  M0.88 INCH       LYCOMING           PA   TRAINED SPOTTER

            NICKEL SIZED HAIL.

0240 PM     TSTM WND DMG     HUGHESVILLE             41.24N  76.73W
05/15/2018                   LYCOMING           PA   TRAINED SPOTTER

            TREE DOWN ON HOME.

0256 PM     TSTM WND GST     PENN VALLEY AIRPORT     40.82N  76.86W
05/15/2018  M52 MPH          SNYDER             PA   ASOS

0310 PM     TSTM WND GST     3 S BERWICK             41.01N  76.25W
05/15/2018  M50 MPH          COLUMBIA           PA   PENNDOT RWIS

0341 PM     TSTM WND DMG     RINGTOWN                40.86N  76.24W
05/15/2018                   SCHUYLKILL         PA   TRAINED SPOTTER

            SEVERAL 50 TO 60 FOOT TREES DOWN.

&&

EVENT NUMBER CTP1801801 CTP1801802 CTP1801803 CTP1801816 CTP1801804
CTP1801817 CTP1801805 CTP1801808 CTP1801806 CTP1801807 CTP1801813
CTP1801812 CTP1801809 CTP1801810 CTP1801811 CTP1801814 CTP1801815
CTP1801818

COLBERT
Local storm report, May 15, 3:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 NNW FALLING SPRING    40.36N  77.21W
05/15/2018                   PERRY              PA   911 CALL CENTER

            TREES AND WIRES DOWN ON PIKE ROAD AT MILL ROAD

&&

EVENT NUMBER CTP1801819

TYBURSKI
Local storm report, May 15, 3:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     CRUMS CORNERS           40.36N  77.17W
05/15/2018                   PERRY              PA   911 CALL CENTER

            TREES AND WIRES DOWN ON RAMBO HILL ROAD AT SPRING ROAD

&&

EVENT NUMBER CTP1801820

TYBURSKI
Local storm report, May 15, 3:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     MIFFLINBURG             40.92N  77.05W
05/15/2018                   UNION              PA   911 CALL CENTER

            ROOF BLOWN OFF

&&

EVENT NUMBER CTP1801821

JRB
Local storm report, May 15, 3:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
415 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     DANVILLE                40.96N  76.61W
05/15/2018                   MONTOUR            PA   SOCIAL MEDIA

            TRACTOR TRAILER OVERTURNED ON THE BRIDGE BETWEEN
            DANVILLE AND RIVERSIDE

&&

EVENT NUMBER CTP1801822

JRB

The radar

The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cumberland

When
May 15, 3:15 PM EST to 3:16 PM EST
Where
Cumberland County, 1.58 mi WSW of Summerdale to 1.61 mi WSW of Summerdale
Rating
EF1
Path length
0.08 mi
Path width
40 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
40.312, -76.948

An EF1 tornado knocked down a few dozen trees, destroying a shed and producing minor damage to a house and a vehicle just north of Belle Vista Drive to the north-northwest of Enola. The path length was approximately 200 yards, with a maximum path width of|40 yards. Peak winds were estimated at 90 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746510.